Hail, Dona Ana
- When
- July 11, 4:12 PM MST
- Where
- Dona Ana County, 0.18 mi NE of Strauss
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 31.872, -106.698
An upper high was located over Central Texas and a weak disturbance in southerly flow was moving into New Mexico. Marginal instability allowed a strong thunderstorm with dime size hail to develop over Southern Dona Ana County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper high was located over Central Texas and a weak disturbance in southerly flow was moving into New Mexico. Marginal instability allowed a strong thunderstorm with dime size hail to develop over Southern Dona Ana County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 1:36 PM MST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 236 PM MDT SAT JUL 11 2015 .SYNOPSIS... MONSOON MOISTURE REMAINS OVER THE BORDERLAND BUT HIGH PRESSURE IS BUILDING BACK OVER FROM THE EAST. THIS WILL CURTAIL A FRACTION OF THE STORM DEVELOPMENT EAST OF THE RIO GRANDE...BUT PLENTY OF STORMS ARE STILL ANTICIPATED TO THE WEST. THIS TREND TOWARDS FEWER STORMS EAST WILL CONTINUE AS STORMS REMAIN FOCUSED WEST AS THE UPPER HIGH STAYS ANCHORED OVER THE REGION. TEMPERATURES WILL CLIMB AS THE AIR DRIES RESULTING IN SOME 100 DEGREE AFTERNOON TEMPERATURES THROUGHOUT THE WEEK. && .DISCUSSION... STILL QUITE MOIST BASED ON 60 DEGREE DEWPOINTS AND A MORNING SOUNDING WITH NEAR 1.50" OF PW IN THE COLUMN. DESPITE THE HEALTHY MOISTURE LEVELS...TODAY'S WEATHER PATTERN LOOKS A GOOD BIT TAMER FOR THE FORECAST AREA THEN WHAT WE SAW YESTERDAY. THE STRONGER DYNAMICS IN THE FORM OF SHEAR AND IMPULSE ALOFT HAVE BOTH SLACKENED AS HIGH PRESSURE IS BUILDING IN FROM THE EAST. THE AFFECTS OF THE RIDGE WILL BE MORE PRONOUNCED OVER THE EASTERN CWFA WHERE THE DYNAMICS WILL BE LARGELY ABSENT AND MOISTURE WILL START TO LESSEN VS THE WESTERN CWFA ON THE EDGE OF THE HIGH WHERE DEEP MOISTURE WILL CONCENTRATE WITH THE POTENTIAL FOR IMPULSES TO MOVE OVER FROM THE SW. ALL AREAS WILL HOLD ONTO STORM POTENTIAL...BUT THE PROBABILITIES WILL BE HIGHER WEST VS EAST. THIS EVOLVING PATTERN WILL HOLD PRETTY STEADY THROUGH THE WEEK AHEAD WITH HIGH PRESSURE ANCHORED EAST...THE MONSOON MOISTURE PLUME ANCHORED WEST. THE GFS AND NAM MODELS BOTH SHOW A SIG DECREASE IN AIRMASS MOISTURE WITH PROG PW'S DROPPING TO .75" TO .90". THE RESULTING INSTABILITY PARAMETERS DROP TO STABLE TO NEUTRAL FOR AREAS WITHIN AND EAST OF THE RIO GRANDE VALLEY. TO THE WEST WE STILL SEE A GOOD AMOUNT OF MOISTURE AND DYNAMICS. THUS THE FORECAST SHOWS A GRADIENT OF SCATTERED RAIN/STORM CHANCES WEST...ISOLATED CHANCES EAST THAT SHOULD HOLD FOR MOST OF THE WEEK. WITH SOMEWHAT DRIER AIR WORKING INTO THE REGION THE EASTERN TWO- THIRDS OF THE FORECAST AREA SHOULD SEE WARMING TEMPS WITH LOWLAND HIGHS NEAR OR AT 100 DEGREES. LATE IN THE WEEK...DAYS 6-7 WE MAY SEE AN ADDITIONAL INFUSEMENT OF MOISTURE INTO THE SOUTHERLY TAP OF SUB-TROPICAL MONSOONAL MOISTURE FROM A TROPICAL SYSTEM...DOLORES. THAT MAY RESULT IN AN UPWARD BUMP IN POPS FOR LATE FRIDAY INTO AND THROUGH THE WEEKEND. && .AVIATION...VALID 12/00Z-13/00Z. GENERALLY VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AT ALL TAF SITES WITH P6SM FEW-SCT060-080 SCT-BKN120-140. ISO-SCT VRB25G35KT 4SM TSRAGS BKN040-060CB WESTERN AREAS THROUGH 04Z WITH BRIEF MVFR CONDITIONS POSSIBLE WITH HEAVIER STORMS. OUTSIDE OF STORMS SFC WINDS GENERALLY LESS THAN 12 KTS. 27-LANEY .FIRE WEATHER... HIGH PRESSURE ALOFT WILL BUILD WEST OVER THE AREA BRINGING WARMER DAYTIME TEMPS AND SOMEWHAT LESSER RAIN CHANCES. HOWEVER THE CHANCE FOR WETTING RAIN WILL NOT COMPLETELY DISAPPEAR AS ENOUGH LOW LEVEL MOISTURE WILL LINGER TO ALLOW FOR ISOLATED TO SCATTERED STORM DEVELOPMENT THE NEXT FEW AFTERNOONS. STORMS WILL FAVOR THE HIGHER TERRAIN BUT COULD ALSO DRIFT OVER LOWLAND LOCATIONS AT TIMES. WITH THE INCREASE IN TEMPS...MIN RH VALUES WILL BE TRENDING DOWNWARD. IN GENERAL MIN RH VALUES AROUND 20 PERCENT LOWLANDS AND AROUND 40 PERCENT MOUNTAINS ARE EXPECTED SUNDAY WITH VALUES DROPPING BY 5 TO 10 PERCENT IN THE DAYS TO FOLLOW. LOOK FOR LOFTY MIXING HEIGHTS UNDER THE WARMING RIDGE...BUT EXPECT VENT RATES TO ONLY RUN IN THE FAIR TO GOOD RANGE FOR THE NEXT COUPLE OF DAYS DUE TO LIGHTER TRANSPORT WINDS. 27-LANEY && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 97 73 99 / 20 0 0 0 SIERRA BLANCA 66 93 68 96 / 0 0 0 0 LAS CRUCES 68 94 68 97 / 20 10 0 0 ALAMOGORDO 67 94 68 97 / 30 10 0 0 CLOUDCROFT 53 73 56 76 / 40 30 10 20 TRUTH OR CONSEQUENCES 67 92 68 94 / 30 20 20 10 SILVER CITY 62 84 63 87 / 50 30 30 20 DEMING 67 94 68 97 / 40 10 0 10 LORDSBURG 66 94 67 96 / 40 30 20 0 WEST EL PASO METRO 72 97 73 100 / 20 0 0 0 DELL CITY 66 96 68 99 / 10 0 0 0 FORT HANCOCK 69 96 72 99 / 0 0 0 0 LOMA LINDA 67 92 69 94 / 20 0 0 0 FABENS 69 97 71 100 / 10 0 0 0 SANTA TERESA 70 95 71 98 / 20 0 0 0 WHITE SANDS HQ 68 95 70 98 / 20 0 0 0 JORNADA RANGE 66 94 67 97 / 30 10 0 0 HATCH 66 94 67 97 / 30 10 0 10 COLUMBUS 68 94 69 97 / 30 10 0 0 OROGRANDE 69 94 71 97 / 30 0 0 0 MAYHILL 56 82 58 85 / 40 30 10 10 MESCALERO 56 82 57 86 / 40 30 10 20 TIMBERON 56 82 58 85 / 40 30 10 10 WINSTON 60 84 60 86 / 50 30 30 30 HILLSBORO 64 90 64 93 / 40 20 20 20 SPACEPORT 67 93 67 95 / 30 20 10 0 LAKE ROBERTS 59 84 59 87 / 50 30 30 40 HURLEY 63 88 64 90 / 50 20 20 20 CLIFF 64 92 64 94 / 50 30 30 20 MULE CREEK 63 90 62 94 / 50 40 40 20 FAYWOOD 63 89 64 91 / 40 20 20 20 ANIMAS 67 94 67 96 / 40 30 30 20 HACHITA 66 94 67 96 / 40 20 20 10 ANTELOPE WELLS 65 92 65 95 / 40 20 20 30 CLOVERDALE 64 89 65 92 / 50 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 242 PM MDT SAT JUL 11 2015 NMZ405-406-112145- UPLANDS OF THE BOOTHEEL-LOWLANDS OF THE BOOTHEEL- 242 PM MDT SAT JUL 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HIDALGO COUNTY... AT 240 PM MDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTH OF ANIMAS. THE STORM WAS MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN UPLANDS OF THE BOOTHEEL AND CENTRAL LOWLANDS OF THE BOOTHEEL COUNTIES...BUT WILL IMPACT MOTORISTS ON THE HIGHWAY BETWEEN ANIMAS AND COLVERDALE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3191 10871 3176 10870 3175 10883 3191 10882 TIME...MOT...LOC 2040Z 180DEG 0KT 3181 10880
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 314 PM MDT SAT JUL 11 2015 NMZ405-406-112215- UPLANDS OF THE BOOTHEEL-LOWLANDS OF THE BOOTHEEL- 314 PM MDT SAT JUL 11 2015 ...STRONG THUNDERSTORMS ARE AFFECTING SOUTHWESTERN HIDALGO COUNTY... AT 310 PM MDT...STRONG THUNDERSTORMS WERE LOCATED IN A NORTH-SOUTH LINE FROM JUST SOUTHEAST OF ANIMAS TO THE MEXICAN BORDER ABOUT 7 MILES SOUTHEAST OF CLOVERDALE. THE STORMS WERE NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN UPLANDS OF THE BOOTHEEL AND WEST CENTRAL LOWLANDS OF THE BOOTHEEL COUNTIES. SOME INTENSIFICATION IS POSSIBLE WITH THESE STORMS. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3190 10886 3191 10864 3133 10869 3133 10892 TIME...MOT...LOC 2110Z 350DEG 28KT 3135 10882
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 420 PM MDT SAT JUL 11 2015 NMZ404-405-112315- LOWLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY- 420 PM MDT SAT JUL 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HIDALGO COUNTY... AT 418 PM MDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF STEINS...OR 18 MILES NORTHWEST OF ANIMAS. THE STORM WAS MOVING NORTHEAST AY 5 MPH. WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROAD FORKS...STEINS AND GRANITE GAP. MOTORISTS ON 1-10 NEAR THE ARIZONA-NEW MEXICO BORDER SHOULD ALSO USE EXTREME CAUTION. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3232 10905 3232 10882 3199 10896 3199 10905 TIME...MOT...LOC 2218Z 180DEG 0KT 3213 10905
The El Paso radar (KEPZ), 0 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596233.